To the Editor.—
Escalol 106 (glyceryl para-aminobenzoate) has long been used in the United States in sunburn preventative preparations. In 1949, Meltzer and Baer1 described a patient with allergic sensitization to monoglyceryl para-aminobenzoate (glyceryl PABA) from its presence in a sunscreen. This patient showed a considerable reaction to benzocaine. Similarly, in 1951, Curtis and Crawford2 described a patient who in addition to an allergic reaction to a sunscreen that resulted from the presence of glyceryl PABA also exhibited a strong reaction to benzocaine.Recently, I3 reported four cases of allergic sensitivity to glyceryl PABA in sunscreens, in all of which similar strongly positive patch test reactions to benzocaine were seen.It is not surprising that benzocaine (ethyl aminobenzoate) and glyceryl PABA, which are both chemically related esters of para-aminobenzoic acid should show cross-reactions. However, it was thought that the phenomenon of "cross-reactions" did not entirely explain why
Fisher AA. The Presence of Benzocaine in Sunscreens Containing Glyceryl PABA (Escalol 106). Arch Dermatol. 1977;113(9):1299–1300. doi:10.1001/archderm.1977.01640090147041
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: